Lake Huron, 2004Marine Thunderstorm Winds in Lake Huron, May 12, 2004
May 12, 2004 · NWS APX · 4 events in 4 counties and zones
A 41 knot gust was measured at Presque Isle Light.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 41 knot gust was measured at Presque Isle Light.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 12, 2:50 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, May 12, 2:50 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT WED MAY 12 2004
.SHORT TERM...AS EXPECTED PULSE THUNDERSTORMS HAVE DEVELOPED OVER A
GOOD PORTION OF NRN LOWER MICHIGAN OVER THE LAST 3 HOURS BUT STILL
ELUDING MOST OF EASTERN UPPER MICHIGAN. BEST COVERAGE OF STORMS JUST
AHEAD OF WEAK MID LEVEL FEATURE NOW MOVING THROUGH CENTRAL LOWER
MICHIGAN...AS WELL AS ALONG MARINE BOUNDARIES IN NE LOWER MICHIGAN.
HOWEVER SBCAPE VALUES FALLING SHORT OF EXPECTATION WITH LAPS
ANALYSIS SHOWING VALUES GENERALLY LESS THAN 1000 J/KG...DUE TO
DEWPOINTS A FEW DEGREES LOWER THAN EXPECTED. THUS...STORMS SO FAR
HAVE BEEN POP AND DROP REMAINING BELOW SEVERE LIMITS ALTHOUGH A
COUPLE OF STORMS HAVE BEEN MARGINAL (GLR REPORTED 48 MPH GUST AT 324
PM).
TONIGHT...PULSE THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO THIS
EVENING LOSING GROUND WITH LOSS OF DAYTIME HEATING. SO WILL CARRY
SHOWERS/THUNDERSTORMS THROUGH 02Z OR SO TO COVER THIS AND WILL HAVE
THE BEST POPS OVER THE EASTERN TWO-THIRDS OF THE CWA (BASICALLY EAST
OF U.S. 131 BASED ON RADAR COVERAGE). ISOLATED SEVERE THREAT FOR
HAIL/WINDS WILL ALSO CONTINUE INTO THE EARLY EVENING UNTIL WE LOSE
HEATING.
THEN...SHORTWAVE TROF DOWN ACROSS THE LOWER MISSISSIPPI RIVER VALLEY
FORECAST TO LIFT NORTHWARD INTO THE GREAT LAKES LATE TONIGHT...AS
COLD FRONT NUDGES INTO EASTERN UPPER MI DOWN INTO EASTERN WISCONSIN
BY MORNING. GFS STILL QUITE A BIT STRONGER WITH THIS FEATURE VERSUS
THE ETA (POSSIBLY DUE TO CONVECTIVE FEEDBACK). BOTH SOLUTIONS JUST A
LITTLE FASTER BRINGING THE BOUNDARY INTO THE FAR WESTERN SECTIONS OF
THE CWA BY DAYBREAK. THIS MAY BE A LITTLE QUICK GIVEN THAT THE UPPER
FLOW REMAINS PARALLEL TO THE FRONT...BUT BOUNDARY HAS BEEN ON THE
MOVE THIS AFTERNOON UPSTREAM AND WILL GO WITH THE NOTION THAT THE
FRONT WILL BE KNOCKING ON THE DOOR BY 10Z OR SO. SO...WILL BUMP UP
POPS TO LIKELY IN THE FAR WESTERN SECTIONS OF THE CWA AND IN EASTERN
UPPER MICHIGAN AFTER 07Z OR SO AND A CHANCE ELSEWHERE.
ADAM
.LONG TERM...FORECAST CONCERNS FOCUS ON POPS/TEMPS THROUGH SATURDAY.
ELONGATED MID/UPPER LEVEL TROUGH...WELL DEFINED UPSTREAM BY WATER
VAPOR IMAGERY/CONVECTIVE ORGANIZATION...AND ASSOCIATED 700-500 MB QG
FORCING/MOIST AXIS WILL PUSH THROUGH THE FORECAST AREA...WHILE
SURFACE LOW OVER MN WILL PUSH NE AND WILL PULL A COLD FRONT INTO N/W
COUNTIES OF THE FORECAST AREA. THIS SCENARIO JUSTIFIES A
CONTINUATION OF LIKELY POPS ALL AREAS AT LEAST THROUGH THURSDAY
MORNING. MEANWHILE...ALTHOUGH SURFACE LOW/ASSOCIATED COLD FRONT WILL
WEAKEN...WITH THE FRONT ENCOUNTERING INCREASING RESISTANCE FROM
RIDGE CENTERED SE OF THE FORECAST AREA...STRENGTH/PROGRESS OF FRONT
THIS AFTERNOON BOLSTERS 12Z ETA DEPICTION OF AT LEAST SHALLOW COLD
FROPA THROUGH N/W COUNTIES OF THE FORECAST AREA...SO HIGH TEMPS
ACROSS THE EASTERN UP (60-65F) SHOULD OCCUR BY MIDDAY...THEN
TEMPERATURES SHOULD FALL THROUGH THE 50S IN THE AFTERNOON (PERHAPS
EVEN INTO THE 40S BY LATE AFTERNOON WHERE ONSHORE FLOW PUSHES MOIST
MARINE LAYER/FOG INTO COASTAL AREAS). IN CONTRAST...TEMPERATURES
SHOULD RECOVER INTO THE 70S ACROSS THE E/SE WHERE FROPA WILL NOT
OCCUR DURING THE DAY.
THURSDAY AFTERNOON AND THURSDAY EVENING...12Z ETA/GFS DEPICT A
DEFINITE PERIOD OF SUBSIDENCE/DRYING...BETWEEN DEPARTING UPPER
TROUGH/Q VECTOR CONVERGENCE AND UPSTREAM WAVE APPROACHING THE
REGION. GIVEN MODEL AGREEMENT...AM CONFIDENT ENOUGH ABOUT A LULL IN
PRECIP COVERAGE TO LOWER POPS TO CHANCE FOR A PERIOD...THURSDAY
AFTERNOON ACROSS W/SW COUNTIES AND THURSDAY EVENING ALL AREAS.
THEN...NEXT SHORTWAVE WILL EJECT NE FROM LONGWAVE TROUGH POSITION
CENTERED OVER THE ROCKIES...PUSHING A SURFACE WAVE THROUGH
BAROCLINIC ZONE AND TOWARD THE FORECAST AREA OVERNIGHT THURSDAY
NIGHT. THESE FEATURES WILL THEN PUSH THROUGH THE FORECAST AREA
FRIDAY...WITH A STRONGER COLD FRONT SWEEPING THROUGH THE REGION
FRIDAY NIGHT. THUS...EXPECT PRECIP TO PUSH BACK INTO N/W COUNTIES
OVERNIGHT THU NIGHT...THEN 12Z ETA/GFS DEPICTION OF AXIS OF
850-700 FRONTOGENESIS AND ASSOCIATED AGEOSTROPHIC VERTICAL
CIRCULATION SUGGESTS PRECIP WILL BE FAIRLY WIDESPREAD ALONG/NORTH OF
SURFACE BOUNDARY/TRACK OF SURFACE WAVE FRIDAY INTO FRIDAY
EVENING...JUSTIFYING AT LEAST HIGH LIKELY (70%) POPS ALL
AREAS...WITH AN EYE TOWARD EVENTUALLY RAISING POPS TO CATEGORICAL
MANY AREAS AS SCENARIO BECOMES MORE FOCUSED FOR LATER ISSUANCES.
FRIDAY NIGHT INTO SATURDAY...MODEL TREND IS TOWARD A FASTER
FROPA/DRYING TREND AS DEPICTED BY THE LAST FEW RUNS OF THE ETA.
THUS...WILL REDUCE COVERAGE OF PRECIP TO CHANCE POPS AFTER MIDNIGHT
ACROSS THE E/SE...AND WILL ELIMINATE POPS ACROSS THE E/SE SATURDAY
MORNING...AS STRONG HIGH PRESSURE BUILDS INTO THE REGION. LINGERING
LOW LEVEL MOISTURE INTO EARLY SATURDAY AND THERMAL TROUGH (850 MB
TEMPS AS LOW AS -3C NORTH TO +2C SOUTH...500 B TEMPS FALLING TO -24C
NORTH/-18C SOUTH) SUGGESTS ANY ATTEMPT AT MORNING CLEARING WILL BE
OFFSET BY CUMULUS DEVELOPMENT. IN FACT...CANNOT RULE OUT A FEW
SPRINKLES/ISOLD RAIN SHOWERS SATURDAY AFTERNOON...BUT STRENGTH OF
SUBSIDENCE INVERSION ABOVE LOW LEVEL MIXED/MOIST LAYER SUGGESTS POPS
ARE NOT JUSTIFIED IN THIS PACKAGE. OTHERWISE...WILL BE BREEZY AND
COOLER SATURDAY.
NO SIGNIFICANT CHANGES TO PREVIOUS FORECASTS FOR SUNDAY THROUGH
TUESDAY...WITH HIGH PRESSURE SUNDAY GIVING WAY TO WARM ADVECTION
MONDAY (RAISED TEMPS A COUPLE OF DEGREES MOST AREAS)...WITH A
CONTINUED CHANCE OF PRECIP ACROSS WESTERN CHIPPEWA/MACKINAC
(ALTHOUGH MOST PRECIP MAY BYPASS AREA TO THE N/W)...THEN CHANCE POPS
WITH FROPA ALL AREAS MON NITE AND ACROSS NORTHERN LOWER MI TUESDAY.
DUE TO COMBINATION OF WRAP AROUND MOISTURE AND POST FRONTAL THERMAL
TROUGH...ADDED CHANCE POPS ACROSS THE EASTERN UP TUESDAY.
THEN...RIDGING WILL PROVIDE DRY CONDITIONS TUESDAY NIGHT AND
WEDNESDAY...AND PERHAPS BEYOND OF STALLED FRONT/ASSOCIATED
BAROCLINIC ZONE REMAINS SOUTH OF THE FORECAST AREA.
ROWLEY
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 12, 3:30 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
430 PM EDT WED MAY 12 2004
MIZ008-015>036-041-042-131100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
430 PM EDT WED MAY 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...TONIGHT
UNTIL 10 PM...ISOLATED THUNDERSTORMS MAY PRODUCE WIND GUSTS TO
60 MPH ON LAND AND EXCEEDING 35 KNOTS IN MARINE AREAS...AS WELL
AS HAIL TO THREE QUARTERS OF AN INCH IN DIAMETER...ACROSS NORTHERN
LOWER MICHIGAN ALONG AND EAST OF I-75...AND ACROSS NORTHERN LAKE
HURON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE RELAY WIND AND HAIL REPORTS TO THE NATIONAL WEATHER
SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
ROWLEY
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- May 12, 4:20 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 2 mi N of Presque Isle Light
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border
- When
- May 12, 4:20 PM EST
- Where
- Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 10 mi N of Presque Isle Light
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border
- When
- May 12, 4:20 PM EST
- Where
- Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 10 mi E of Presque Isle Light
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- May 12, 4:20 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, 2 mi E of Presque Isle Light
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 12 to 13, 20041 injured · $1.1 million · F4 · 58 events
- Lightning Strike in Colorado, May 12, 20041 death · 1 event
- Flash Flood in Louisiana, May 12, 2004$4.0 million · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$500,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$500,000 · 1 event
- Tornadoes and Hail in Kansas, May 12 to 13, 2004$10,000 · F1 · 41 events
- Flash Flood in Louisiana, May 12, 2004$150,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$100,000 · 1 event
- Hail and Damaging Wind in Michigan, May 12, 2004$60,000 · 53 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 12, 2004F1 · 12 events
- Debris Flow in Puerto Rico, May 12, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396214, 5396215, 5396216, 5396217.